News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Effexor & Celexa Withdrawals


 Keishan - Mon Jun 20, 2005 2:05 am

Hi Dr.,

I've been on Effexor (300 mg/day), Celexa (40 mg/day), and Trazadone (150 mg/day) since 2002. For about the last 8 months I noticed that the medication wasn't as effective as when I first started. I had gotten to the point where I would break down in tears at least once a week, I had no energy & rarely left my house on the weekends when I didn't have to go to work. I see my psychiatrist every other month, and I finally convinced him to change my meds when I saw him on the 10th.

He recommended that I take half the dose of the meds on the following day (Saturday), no meds on Sunday, and then start on 75 mg of Wellbutrin on Monday while continuing on the Trazadone to help my sleep. I became extremely ill early Monday morning with vomiting and diarrhea. I was not even able to keep down water so I was not able to start the Wellbutrin on Monday. I thought it was food poisoning, but now reading the withdrawal symptoms listed in this forum I believe it that was not the case.

The diarrhea continues (it's been a week now), and I am still having trouble eating. It seems that the only things that agree with me are bannanas, yogurt & oatmeal. I am also experiencing a severe tingling sensation in my face and hands, almost like my skin is crawling. I've been dizzy, going between sweating profusely and chills. I had the skin crawling sensation for a few months usually in the evenings, but my doctor insisted that it was not a side effect of the medication since I had been on it for so long without side effects. The sensation is now 20 times worse, and I am sure that the medication is the cause.

After reading the posts about the symptoms and slowly weaning off these medications, I am now concerned about my doctor's advice. I was wondering if I should start taking the Effexor & the Celexa again then start to wean off, or if I should continue on this path of cold turkey since I've already done this for a week. I'm concerned because it is interfering with my ability to work, and I really don't want to end up in the hospital again like in 2002. I will be contacting my doctor again in the morning, but I will also appreciate any advice you can provide!

P.S. I read an earlier reply to a post where a member compared the withdrawal symptoms of Effexor to coming down from a Cocaine high. Having now experienced both (although it's been over 10 years since using illegal drugs for me), I can say this is much worse.

Thank you in advance!!
 Theresa Jones, RN - Tue Jun 21, 2005 7:09 am

User avatar Hi Keishan,
I am not one of the doctor's on the forum but Effexor should never be abruptly stopped. Call your physician about a reasonable tapering schedule.
Sincerely,
Rntdj
 Keishan - Tue Jun 21, 2005 8:12 am

Thank you Rntdj. I called my doctor on Monday, and now he is suggesting that I start taking 1 capsule (150 mg) of the Effexor a day then stop after a week. He is the same doctor that suggested that I originally taper off over a weekend. After doing some reading on this site and others, I think he is still trying to take me off the medication too quickly.

Does anyone have any suggestions for a good tapering schedule? I was thinking I should go back to the 2/day until my symptoms subside then do 1 & 1/2 capsules for a few weeks and continue on that schedule. I'm not too sure since the information I have read is all for situations where people were taking much lower dosages than I was.
 Theresa Jones, RN - Tue Jun 21, 2005 9:35 am

User avatar Hi Keishan,
Even 1 week is too short of an amount of time. Are you taking capsules or tablets?
It is much easier to reduce the amount of tablets. For example, your regular scheduled dose is 150mg, after 1 week you may want to try reducing it to 75mg (1/2 tab), the following week, (1/4 of a tab) to equal 37.5mg. Take that daily for 1 week, then every other day x 1 week, then the following week every 2 days etc. etc. This is my personal opinion for an Effexor taper only because of the documented withdrawal effects and this seems to decrease those symptoms.
Sincerely,
Rntdj

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here